Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 7, 2024, 5:03 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2024, 5:03 PM CDT (22:03 UTC)
- Expired
- May 7, 2024, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Allamakee County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:10 PM CDT, 2 hours 53 minutes earlier. Its key messages:
- Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI.
- Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2".
- Cool Thursday, mostly around the seasonable normals after that.
Area forecast discussion, May 7, 2:10 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 210 PM CDT Tue May 7 2024 .KEY MESSAGES... - Scattered storms into the evening, mostly along and east of the Mississippi River. A few could be strong with small hail, gusty winds...but can't rule out a funnel cloud or two in western WI. - Active weather pattern with a series of shortwave troughs promising periodic rain chances into next week. Severe threat looks low. Rainfall from today through next Thu could reach 1 1/2 to 2". - Cool Thursday, mostly around the seasonable normals after that. && .DISCUSSION... Issued at 210 PM CDT Tue May 7 2024 OVERVIEW: wagon train of upper level shortwaves are looking to drive across/near the upper mississippi river valley through the weekend, and much of next week. While there are some differences in timing/placement of the upper level features in the GEFS and EPS, they both agree the pattern should stay "active". There doesn't look to be much/if any tap to gulf moisture after today, but the model blend suggests amounts (including today) upwards of 1 1/2 to 2" through next Thu. A 10 to 20% to exceed 3" for a few locations. After today, instability is looking meager through the period for most days, keeping any severe threat low (to none). REST OF THE AFTERNOON/TONIGHT: Additional Showers & Storms This Afternoon and Evening As our morning line of storms continues to exit the region, clearing skies with occasional bands of low-level clouds on GOES-16 visible satellite imagery can be noted pivoting around a clearly defined low pressure center. As we continue through the afternoon, clearing skies will allow for destabilization to take place with the 07.15z RAP ramping up MLCAPE values to around 1000-1500 J/kg later into the afternoon. As of 1830z, satellite imagery shows some aggravated cumulus with a few weak convective cells popping up east of the Mississippi River. While the instability later today is fairly conducive for convection, however, 0-6km bulk shear profiles (around 10 kts) in the CAMs would suggest a more pulse storm environment. In short, expecting cells to develop quickly when any localized surface boundaries are utilized but will struggle to maintain their cores aloft. Consequently, there may be some small hail and gusty winds with the most robust updrafts when considering relatively low freezing levels to around 8kft. With surface flow changing to southwest by 21z, will have to watch for some non-supercell funnel/tornado threat as 0-3km CAPE approaches 300 J/kg. Therefore, the RAP increases the non-supercell tornado parameter substantially for a few hours this afternoon and evening. Currently, the CAMs suggests showers and storms to move northeast with the mean wind through the later evening hours and weaken as instability wanes. WED AFTERNOON/THU: an occlusion still set to lay northwest of its parent sfc low tracking east across the Ohio River Valley Wed afternoon/evening. A loft, shortwave energy set to spit east from the plains while a ripple in the upper level flow drops southward out of Canada. The features will interact to spark areas of showers - mostly favored along/south of I-90. These will sink south/southeast with the shortwave movement/exit of the sfc trough Thu. Meager instability with the bulk of the deep layer shear farther south. Some turning in the the lowest 0-1km per RAP bufkit soundings, and there is sfc convergence along the occlusion. With a cold core upper level low association, there does lie some low end risk for tornadoes near the sfc convergence Wed afternoon. Overall, the bulk of the severe threat lies south of the local area. FRIDAY: the long range guidance has been in good agreement with taking a shortwave trough out of southern Canada south/southeast, dropping it across the upper mississippi river valley Fri afternoon/evening. Weak low level warming and a little Fgen will help the feature spark another area of showers as it spins across the region. 250-500 J/kg of SCAPE in the GFS and NAM support some scattered thunder chances while deeper shear is displaced to the west. No severe expected at this time. With no southern tap to deep moisture, rainfall amounts trending less than 1/4". SUNDAY/START OF NEXT WEEK: more bits of upper level energy currently progged to slip across/near the region in the GEFS and EPS, bringing additional rain chances. Some differences in timing and location, but the long range guidance keeps it active and potentially wet through the middle part of next week. TEMPS: Thu still trending to be the coolest day of the week with an upper level trough dropping across the region - bringing colder air along with cooling from areas of rain. Probabilities in the LREF sit at 10-20% to warm out of the 50s - although the EPS is a bit more optimistic that a few locations could break 60 degrees. After that, the EPS and GEFS settle in to temperatures plus/minus 5 to 10 degrees around the seasonable normals. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1241 PM CDT Tue May 7 2024 VFR conditions are generally expected through the TAF period with showers and a few storms possible (20-50% chance) later this afternoon and evening. As a result, included some VCSH mention in the KLSE TAF from 21z to 02z to account for anything that may initiate. However, confidence is low in exact coverage of showers/storms and where they will initiate due to uncertainty on where localized boundaries will setup. Otherwise, cigs will vary throughout the TAF period between middle and high-level clouds, perhaps a few low-VFR cigs to begin the TAF period. Southwesterly winds will diminish late this evening and overnight to around 5 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor/Rieck AVIATION...Naylor
Hazardous weather outlook, May 7, 1:32 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Tue May 7 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Tue May 7 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms into early evening, mostly along and east of the Mississippi River. A few stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms are possible Wednesday afternoon and evening. A few could be strong. Additional storm chances return for Friday into early next week. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, May 7, 2:44 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
244 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Rain Eastman 43.17N 91.02W
05/07/2024 M0.59 Inch Crawford WI Public
&&Local storm report, May 7, 4:11 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
411 PM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Hail 4 SE Vernon Springs 43.32N 92.07W
05/07/2024 M0.50 Inch Winneshiek IA Public
Report from mPING: Half-inch (0.50 in.).
&&Special weather statement, May 7, 4:42 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
442 PM CDT Tue May 7 2024
WIZ029-033-034-042>044-072315-
Juneau WI-Jackson WI-Trempealeau WI-Clark WI-Adams WI-Monroe WI-
442 PM CDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT PARTS OF CENTRAL WISCONSIN
THROUGH 615 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osseo to 7 miles west of Wisconsin Dells.
Movement was east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail. A brief spin
up is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Mauston, Black River Falls, New Lisbon, Osseo, Price, and Millston
around 445 PM CDT.
Humbird around 510 PM CDT.
Hatfield around 515 PM CDT.
Necedah around 535 PM CDT.
This includes the following highways...
Interstate 94 between mile markers 88 and 147.
Interstate 90/94 between mile markers 46 and 86.
Interstate 90 in Wisconsin between mile markers 30 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 9031 4373 9031 4373 9047 4455 9149
4460 9134 4460 9092 4471 9092 4480 9062
4446 9032 4425 9032 4425 9013 4364 8960
TIME...MOT...LOC 2139Z 267DEG 8KT 4459 9120 4367 8992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:14 AM CDT | Special Weather Statement | ARX | Vernon | 16 min |
| May 7, 4:42 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Juneau, Monroe | 93 min |
| May 7, 5:21 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 39 min |
| May 7, 5:37 PM CDT | Special Weather Statement | ARX | Grant | 53 min |
| May 7, 5:45 PM CDT | Areal Flood Advisory | ARX | Jackson, Monroe | 71 min |
| May 7, 6:03 PM CDT | Special Weather Statement | ARX | Juneau | 57 min |
| May 7, 6:24 PM CDT | Special Weather Statement | ARX | Grant | 51 min |
| May 7, 6:34 PM CDT | Special Weather Statement | ARX | Marquette | 26 min |
| May 7, 6:56 PM CDT | Flash Flood Warning | ARX | Jackson, Monroe | 4 hr |
| May 7, 6:58 PM CDT | Special Weather Statement | ARX | Adams | 62 min |
| May 7, 5:20 PM CDT | Special Weather Statement | ARX | Clayton | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.